Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 593, NWS Norman, OK

September 30, 2005Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 30, 2005, 7:17 PM CDT for Washita County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2005, 7:17 PM CDT (00:17 UTC)
Expired
Sep 30, 2005, 8:00 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 103 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 6:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2005-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2005-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:14 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Sep 30, 2:14 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
214 PM CDT FRI SEP 30 2005

.DISCUSSION...
UPPER LOW CONT TO TRACK EAST ACROSS E NM INTO W TX THIS AFTN. HAVE
ALREADY SEEN SOME ELEVATED SHWR/TSTM ACTIVITY TODAY AND EXPECT THIS
TO CONT... WITH STORMS EVENTUALLY BECOMING SFC BASED BY LATE THIS
AFTN INTO THIS EVENING. MODELS CONT TO SHOW CONSISTENCY IN
DEVELOPING STORM COMPLEX ACROSS OUR SOUTHWEST AND THEN SPREADING IT
NE OVERNIGHT. THINK MODELS ARE OVERDOING PRECIP AMOUNTS...BUT COULD
STILL SEE A SWATH OF 1 TO 1 1/2 FROM SW INTO C OK TONIGHT. LARGER
AREA OF PRECIP SHOULD PUSH INTO EASTERN SECTIONS OF OK BY SAT
AFTN... BUT AS UPPER LOW BEGINS TO MOVE MORE NE THAN E TOMORROW
ENOUGH FORCING WILL REMAIN IN AREA THAT WE COULD SEE SOME
REDEVELOPMENT BACK TOWARD CENTRAL SECTIONS OF OK SAT AFTN. WILL KEEP
SOME LOWER POPS GOING INTO SAT NIGHT ACROSS EASTERN SECTIONS.

THINGS DRY OUT AND WARM UP FOR SECOND HALF OF WEEKEND INTO EARLY
NEXT WEEK BEFORE ANOTHER COLD FRONT MOVES SOUTH THROUGH THE PLAINS
BY MID WEEK. LATEST RUNS SLOW FRONTAL PASSAGE DOWN A FEW HOURS AND WILL
MAKE CHANGES BASED ON THIS SLOWER PROGRESSION. WILL KEEP SOME PRECIP
CHANCES INTO WED NIGHT WITH A NICE COOL DOWN BEGINNING ON WED ACROSS
THE NORTH AND CONT ON THU/FRI. TEMP FORECAST FOR WED COULD BE
ANOTHER DAY LIKE THIS LAST WED... WHEN WE SAW 100 DEGREE TEMPS ALONG
THE RED RIVER AND TEMPS FALLING INTO THE 60S IN THE NW... IF STRONG
LOW LEVEL THERMAL RIDGE DEVELOPS SOUTH OF SFC FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  80  68  88 /  90  60  20  10
HOBART OK         64  85  68  91 /  80  30  10  10
WICHITA FALLS TX  66  88  70  92 /  80  40  10  10
GAGE OK           59  85  65  90 /  30  20  10  10
PONCA CITY OK     63  78  68  88 /  70  60  30  10
DURANT OK         66  83  69  89 /  60  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30
Hazardous weather outlook, Sep 30, 11:53 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT FRI SEP 30 2005

OKZ004>048-050>052-TXZ083>090-011300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATIONS...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM REYDON TO THOMAS... AND
WEST OF A LINE FROM WEATHERFORD... TO MARLOW... TO ARCHER CITY
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
4 PM THROUGH MIDNIGHT.

DISCUSSION...
A STORM SYSTEM OVER NORTHERN NEW MEXICO WILL MOVE EASTWARD
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON INTO
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE
TROUGH ACROSS THE EASTERN TEXAS PANHANDLE OR WESTERN OKLAHOMA THIS
AFTERNOON. LOW LEVEL MOISTURE IS LIMITED DUE TO A RECENT STRONG COLD
FRONTAL PASSAGE.  HOWEVER... MOISTURE IS FORECAST TO INCREASE WITH A
SOUTHERLY FLOW AHEAD OF THE STORM SYSTEM.  BY LATE THIS
AFTERNOON...HEATING WILL RESULT IN WEAK TO MODERATE INSTABILITY
ACROSS THE SLIGHT RISK AREA.  INSTABILITY COMBINED WITH DEEP
LAYER SHEAR VALUES APPROACHING 40 KTS WILL BE SUFFICIENT FOR
ORGANIZED SEVERE STORMS...ESPECIALLY ACROSS WESTERN NORTH TEXAS
AND FAR SOUTHWEST OKLAHOMA.  FAIRLY LARGE TEMPERATURE AND MOISTURE
DIFFERENCES WILL LIMIT THE TORNADO THREAT...BUT LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.  A STRONG LOW LEVEL JET WILL
DEVELOP THIS EVENING AND WILL COMBINED WITH FAVORABLE UPPER LEVEL
DIVERGENCE TO KEEP THUNDERSTORM ACTIVITY GOING OVERNIGHT... PERHAPS
CONSOLIDATING INTO A LARGE THUNDERSTORM COMPLEX.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM COMPLEX MAY BE ONGOING ACROSS CENTRAL AND EASTERN
OKLAHOMA SATURDAY... MOVING MOSTLY EAST OF THE AREA BY SUNDAY
MORNING. THUNDERSTORM CHANCES WILL RETURN TO OKLAHOMA AND WESTERN
NORTH TEXAS NEXT TUESDAY OR WEDNESDAY...AS ANOTHER STRONG COLD FRONT
AND UPPER LEVEL DISTURBANCE APPROACH THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AT 7 AM SATURDAY...OCTOBER 1ST.

SIX

In the hours before

Special weather statement, Sep 30, 5:32 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT FRI SEP 30 2005

OKZ004-009-302245-
HARPER OK-ELLIS OK-
532 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A DEVELOPING LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 20 MILES
SOUTHWEST OF LAVERNE TO 6 MILES SOUTH OF MAY AT 532 PM CDT...MOVING
NORTHEAST AT 40 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...SMALL HAIL AND TORRENTIAL RAINFALL WILL OCCUR
WITH THE STRONGER STORMS.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Special weather statement, Sep 30, 5:48 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT FRI SEP 30 2005

OKZ004-302315-
HARPER OK-
548 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MAY TO 17 MILES
SOUTHWEST OF MAY AT 548 PM CDT...MOVING NORTH-NORTHEAST AT 30 MPH.

SMALL HAIL IS POSSIBLE.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

11
Special weather statement, Sep 30, 6:15 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT FRI SEP 30 2005

TXZ087-302345-
KNOX TX-
615 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 21 MILES WEST OF KNOX CITY AT 615
PM CDT...MOVING NORTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Sep 30, 6:19 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT FRI SEP 30 2005

OKZ004-005-009-010-302345-
WOODS OK-HARPER OK-WOODWARD OK-ELLIS OK-
619 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF BUFFALO AT 619 PM
CDT...MOVING NORTHEAST AT 35 MPH. OTHER SCATTERED TO NUMEROUS
THUNDERSTORMS WERE INTENSIFYING ACROSS MUCH OF FAR NORTHWEST
OKLAHOMA...FROM NEAR SHATTUCK TO WOODWARD AND NORTH TO THE KANSAS
STATE LINE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, Sep 30, 6:52 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT FRI SEP 30 2005

OKZ004-005-010000-
WOODS OK-HARPER OK-
652 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHEAST OF
SELMAN TO 5 MILES SOUTH OF BUFFALO AT 652 PM CDT...MOVING NORTH AT 45
MPH.

HAIL UP TO THE SIZE OF DIMES ARE POSSIBLE.

PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Local storm report, Sep 30, 7:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT FRI SEP 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 SW BENJAMIN           33.53N 99.85W
09/30/2005  1.00 INCH        KNOX               TX   PUBLIC

&&

JLP/JH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:53 PM CDTSevere Thunderstorm WarningOUNCuster, Washita52 min
Sep 30, 8:16 PM CDTSevere Thunderstorm WarningOUNKiowa44 min
Sep 30, 8:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo47 min
Sep 30, 8:39 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa51 min
Sep 30, 8:45 PM CDTSevere Thunderstorm WarningOUNWashita45 min
Sep 30, 9:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher40 min
Sep 30, 9:06 PM CDTTornado WarningOUNComanche24 min
Sep 30, 9:15 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo45 min
Sep 30, 9:30 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
Sep 30, 9:31 PM CDTTornado WarningOUNComanche29 min
Sep 30, 9:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher52 min
Sep 30, 10:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady44 min
Sep 30, 10:16 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills44 min
Sep 30, 10:42 PM CDTSevere Thunderstorm WarningOUNGrady, McClain22 min
Oct 1, 12:08 AM CDTSevere Thunderstorm WarningOUNKiowa37 min
Oct 1, 12:25 AM CDTSevere Thunderstorm WarningOUNCaddo50 min
Sep 30, 7:05 PM CDTSevere Thunderstorm WarningOUNFoard40 min
Sep 30, 7:29 PM CDTSevere Thunderstorm WarningOUNHardeman31 min
Sep 30, 7:53 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox52 min
Sep 30, 8:07 PM CDTTornado WarningOUNBaylor23 min
Sep 30, 8:21 PM CDTSevere Thunderstorm WarningOUNWilbarger69 min
Sep 30, 8:30 PM CDTTornado WarningOUNBaylor45 min
Sep 30, 8:41 PM CDTSevere Thunderstorm WarningOUNArcher79 min
Sep 30, 9:12 PM CDTSevere Thunderstorm WarningOUNBaylor48 min
Sep 30, 9:57 PM CDTSevere Thunderstorm WarningOUNArcher48 min
Sep 30, 10:25 PM CDTSevere Thunderstorm WarningOUNClay65 min
Oct 1, 1:27 AM CDTSevere Thunderstorm WarningOUNArcher33 min
Oct 1, 1:59 AM CDTSevere Thunderstorm WarningOUNArcher, Clay46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.